Battle Creek police suspect powerful tranquilizer for sharp increase in heroin overdoses
After watching heroin overdoses rise slowly over the last two years, police in Battle Creek saw a sudden spike in November.
LifeCare Ambulance serves Calhoun County. It responded to 56 calls for heroin overdoses in November this year, compared to 18 overdoses in November, 2015.
Police suspect heroin cut with Carfentanil is to blame, though they are still awaiting the results of lab tests to confirm.
Carfentanil is a powerful opiate sometimes used as an elephant tranquilizer and is 10,000 times more powerful than morphine.
Battle Creek Police Major Jim Grafton says last week alone his department responded to seven overdoses in a 48-hour period.
"Not all resulting in death," Grafton said. "But (the overdoses were) serious enough where we had to use the Narcan nasal spray to revive the individuals."
Narcan is the antidote used to get people breathing on their own again after an overdose. Grafton says one dose of Narcan is usually effective, but lately it is taking sometimes three or four doses to revive someone, a sign Carfentanil may be present.
Heroin can usually be field-tested for other drugs or chemicals, but Carfentanil is so powerful paramedics take extra steps to avoid direct contact, and send samples of the suspected Carfentanil-laced heroin to a lab for testing instead.
In recent months, Carfentanil-laced heroin has been found in other parts of Michigan.